Alert archive / Missouri / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 280, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Sep 11, 2000, 6:14 PM CDT for Mercer County, Missouri. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 11, 2000, 6:14 PM CDT (23:14 UTC)
- Expired
- Sep 11, 2000, 6:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Mercer County, MO
The radar
The Des Moines radar (KDMX), 149 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 11, 6:20 PM CDT | Hail 1.75 | Ravanna, MO | Dime to golfball size hail was reported in multiple locations between Ravanna and Half Rock. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 11, 4:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.2 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1769 J/kg
- Mixed-layer CIN
- -404 J/kg
- Mixed-layer LCL
- 1584 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KEAX 112315 SVRMCI MOC129-112345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 614 PM CDT MON SEP 11 2000 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MERCER COUNTY IN NORTH CENTRAL MISSOURI * UNTIL 645 PM CDT * AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER RAVANNA...OR ABOUT 24 MILES SOUTHWEST OF SEYMOUR...MOVING EAST AT 15 MPH. THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE QUARTER SIZE HAIL...AND WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING AREAS. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE@ THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 4028 9368 4029 9340 4057 9340 4057 9354
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 1:53 PM CDT, 4 hours 21 minutes earlier.
Area forecast discussion, Sep 11, 1:53 PM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 153 PM CDT MON SEP 11 2000 MAIN FORECAST CONCERNS FOR THE AFTERNOON PACKAGE ARE WITH PRECIPITATION CHANCES TONIGHT...AND TEMPERATURES THE NEXT SEVERAL DAYS WITH COLDER AIR MOVING BACK IN. MODELS SEEM TO BE HANDLING TIMING OF UPPER SHORT WAVE MOVING THROUGH NORTHERN PLAINS AND THE ASSOCIATED SURFACE FRONT RATHER WELL. SURFACE WINDS HAVE BEEN OUT OF THE SOUTH SOUTHWEST ACROSS THE FORECAST AREA THIS MORNING...AND HAVE NOT SHOWN MUCH SIGNS OF BACKING. WINDS HAVE BACKED IN EASTERN KANSAS WITH BETTER CONVERGENCE SHOWING UP IN AREAS SOUTH OF MANHATTAN ALONG A PREFRONTAL TROUGH. LIKE AVN AND RUC IDEA OF BREAKING OUT PRECIP IN NORTHEAST KANSAS BEFORE 00Z. OTHERWISE... WILL GO ALONG WITH SPC IDEA OF SQUALL LINE DEVELOPING WITH FRONT. SOME QUESTION ON WHETHER THIS WILL BE GOING BY THE TIME THE FRONT ENTERS NORTHWEST MISSOURI THIS AFTERNOON. WILL KEEP AN EYE ON DEVELOPMENT AND SHADE POPS TO FIT THE SITUATION BEFORE SENDING ZONES. AREAS THAT WILL NOT SEE FRONT MOVING IN UNTIL THIS EVENING LOOK TO HAVE A GOOD SHOT OF MEASURABLE PRECIP WITH STRONG FRONTOGENISIS AT LOWER LEVELS. FRONT WILL BE RUNNING INTO PLENTY OF SURFACE MOISTURE AND AREA WILL BE SEEING INCREASING MOISTURE AT MID LEVELS AS UPPER SHORT WAVE MOVES THROUGH. HAVE ENOUGH CONFIDENCE THAT WILL UPS POPS A BIT FROM CURRENT ZONE PACKAGE IN EASTERN AND SOUTHERN PORTIONS OF FORECAST AREA. FRONT SHOULD SWEEP OUT OF FORECAST AREA BY TUESDAY MORNING...WITH MORE SEASONABLE TEMPS MOVING IN. LOOKING AT LOWS THIS MORNING BEHIND FRONT...AND WHERE TEMPS ARE CURRENTLY SITTING...THINK THE GUIDANCE NUMBERS ARE A LITTLE SLOW ON PICKING UP ON THE COLD AIR TONIGHT...SO WILL TREND SLIGHTLY COOLER. TEMPS SHOULD STRUGGLE ON TUESDAY WITH CAA. GUIDANCE NUMBERS MAY BE A SHADE TOO WARM...BUT WILL NOT DEVIATE TOO MUCH...SINCE SHOULD HAVE PLENTY OF SUNSHINE. FURTHER OUT...MRF STILL BRINGING A FRONT THROUGH ON THURSDAY AND TRIES TO BREAK OUT SOME RAIN. CANADIAN KEEPS IT DRY. DO NOT HAVE THE CONFIDENCE ON THE MOISTURE BEING AVAILABLE FOR MUCH RAIN WITH THE NEXT FRONT SO WILL HOLD OFF @MENTION OF ANY RAIN AT THIS POINT. .EAX...NONE. PC
In the hours before
Special weather statement, Sep 11, 1:00 PM CDT, 5 hours 14 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-121200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT MON SEP 11 2000 ...DAMAGING THUNDERSTORMS POSSIBLE OVER EXTREME NORTHEAST KANSAS AND NORTHERN MISSOURI LATE THIS AFTERNOON AND THIS EVENING... FORECAST...THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM EXTREME NORTHEAST KANSAS INTO NORTH CENTRAL MISSOURI LATE THIS AFTERNOON. THE STORMS WILL BECOME MORE NUMEROUS AS THEY TRACK TO THE EAST AND SOUTHEAST THIS EVENING. THESE STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND AND LARGE HAIL. THE THREAT FOR SEVERE WEATHER SHOULD DIMINISH AFTER MIDNIGHT. SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. ADDITIONALLY...NEAR RECORD HEAT IS EXPECTED THIS AFTERNOON WITH HIGH TEMPERATURES NEAR 100 IN EASTERN KANSAS AND WESTERN MISSOURI. DISCUSSION...A STRONG COLD FRONT WILL ENTER FAR NORTHWEST MISSOURI LATE THIS AFTERNOON. THIS FRONT...IN COMBINATION WITH AN UPPER LEVEL DISTURBANCE...WILL PROVIDE ENOUGH LIFT TO GENERATE THUNDERSTORMS. THE COMBINATION OF TEMPERATURES NEAR 100 DEGREES AND HIGH HUMIDITY LEVELS WILL PROVIDE VERY UNSTABLE CONDITIONS THIS AFTERNOON AND EVENING. DUE TO THE STRONG INSTABILITY...DAMAGING WIND IS A REAL POTENTIAL WITH THESE THUNDERSTORMS. KOCH
Special weather statement, Sep 11, 1:14 PM CDT, 5 hours before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-121200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 600 AM CDT MON SEP 11 2000 ...DAMAGING THUNDERSTORMS POSSIBLE OVER EXTREME NORTHEAST KANSAS AND NORTHERN MISSOURI LATE THIS AFTERNOON AND THIS EVENING... FORECAST...THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM EXTREME NORTHEAST KANSAS INTO NORTH CENTRAL MISSOURI LATE THIS AFTERNOON. THE STORMS WILL BECOME MORE NUMEROUS AS THEY TRACK TO THE EAST AND SOUTHEAST THIS EVENING. THESE STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND AND LARGE HAIL. THE THREAT FOR SEVERE WEATHER SHOULD DIMINISH AFTER MIDNIGHT. SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. ADDITIONALLY...NEAR RECORD HEAT IS EXPECTED THIS AFTERNOON WITH HIGH TEMPERATURES NEAR 100 IN EASTERN KANSAS AND WESTERN MISSOURI. DISCUSSION...A STRONG COLD FRONT WILL ENTER FAR NORTHWEST MISSOURI LATE THIS AFTERNOON. THIS FRONT...IN COMBINATION WITH AN UPPER LEVEL DISTURBANCE...WILL PROVIDE ENOUGH LIFT TO GENERATE THUNDERSTORMS. THE COMBINATION OF TEMPERATURES NEAR 100 DEGREES AND HIGH HUMIDITY LEVELS WILL PROVIDE VnERY UNSTABLE CONDITIONS THIS AFTERNOON AND EVENING. DUE TO THE STRONG INSTABILITY...DAMAGING WIND IS A REAL POTENTIAL WITH THESE THUNDERSTORMS. KOCH
Local storm report, Sep 11, 4:58 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
458 PM CDT MON SEP 11 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTYY LOCATION....
0440 PM BARNARD MO .75 INCH HAIL
09/11/00 NODAWAY REPORTED BY PUBLIC.
JULYLocal storm report, Sep 11, 5:05 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
505 PM CDT MON SEP 11 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0501 PM SAVANNAH MO 1.75 INCH HAIL
09/11/00 ANDREW REPORTED BY EMERGENCY
MANAGEMENT.
JULYThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 4:32 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Nodaway | 58 min |
| Sep 11, 5:29 PM CDT | Severe Thunderstorm Warning | EAX | Andrew | 61 min |
| Sep 11, 5:36 PM CDT | Severe Thunderstorm Warning | EAX | Mercer | 39 min |
| Sep 11, 5:45 PM CDT | Severe Thunderstorm Warning | EAX | Daviess | 45 min |
| Sep 11, 5:49 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell | 56 min |
| Sep 11, 5:54 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan | 51 min |
| Sep 11, 6:02 PM CDT | Severe Thunderstorm Warning | EAX | Putnam, Sullivan | 58 min |
| Sep 11, 6:25 PM CDT | Severe Thunderstorm Warning | EAX | Clinton, DeKalb | 65 min |
| Sep 11, 6:27 PM CDT | Severe Thunderstorm Warning | EAX | Daviess | 63 min |
| Sep 11, 6:34 PM CDT | Severe Thunderstorm Warning | EAX | Grundy, Livingston | 71 min |
| Sep 11, 6:40 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan | 65 min |
| Sep 11, 6:45 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell | 60 min |
| Sep 11, 6:46 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Platte | 74 min |
| Sep 11, 6:56 PM CDT | Severe Thunderstorm Warning | EAX | Putnam, Sullivan | 79 min |
| Sep 11, 6:56 PM CDT | Severe Thunderstorm Warning | EAX | Schuyler | 79 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.